Can we predict neuropathy risk before stavudine prescription in a resource-limited setting?
MetadataShow full item record
A toxic sensory neuropathy associated with exposure to inexpensive nucleoside analogue reverse transcriptase inhibitors (NRTIs) [particularly stavudine (d4T)] causes dilemmas in the management of patients with HIV, especially in resource-poor settings. Here patients (n = 96) attending Pokdisus AIDS Clinic at the Cipto Mangunkusumo Hospital, Jakarta who had been treated with d4T were screened for symptomatic neuropathy. Clinical, demographic, and genetic factors were considered as possible neuropathy risk factors. DNA from saliva was used to examine alleles of TNFA-308, BAT1 (intron 10), TNFA-1031, IL1A+4845, and IL12B (3' UTR). The prevalence of neuropathy (symptoms and signs) was 34%. On multivariate analysis, neuropathy following d4T exposure was associated with increasing age, increasing height, and TNFA-1031*2 (model p = 0.0009). Isoniazid exposure (present in 56% of patients) was not associated with neuropathy in this cohort, where all patients had received pyridoxine coadministration. These data suggest that a simple algorithm based on patient age, height, and TNF genotype could be used to predict the individual's risk of symptomatic neuropathy prior to prescription of d4T. © 2008 Mary Ann Liebert, Inc.
Showing items related by title, author, creator and subject.
Cherry, C.; Affandi, J.; Imran, D.; Yunihastuti, E.; Smyth, K.; Vanar, S.; Kamarulzaman, A.; Price, Patricia (2009)OBJECTIVE: Sensory neuropathy is a common problem in HIV-infected patients and is the dose-limiting toxicity of stavudine. Affordable methods of predicting neuropathy risk are needed to guide prescribing in countries where ...
Cytokine genotype suggests a role for inflammation in nucleoside analog-associated sensory neuropathy (NRTI-SN) and predicts an individual's NRTI-SN riskCherry, C.; Rosenow, A.; Affandi, J.; McArthur, J.; Wesselingh, S.; Price, Patricia (2008)Nucleoside analog-associated sensory neuropathy (NRTI-SN) attributed to stavudine, didanosine, or zalcitabine (the dNRTIs) and distal sensory polyneuropathy (DSP) attributed to HIV are clinically indistinguishable. As ...
Wadley, A.; Cherry, C.; Price, Patricia; Kamerman, P. (2011)Context: HIV-associated sensory neuropathy (HIV-SN) is a frequent complication of both HIV and neurotoxic antiretroviral medications such as stavudine. Objectives: To determine the prevalence, risk factors, and clinical ...